Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 54, NWS Grand Forks, ND

June 1, 1998Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 1998, 3:12 PM CDT for Clearwater County, Hubbard County, Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1998, 3:12 PM CDT (20:12 UTC)
Expired
Jun 1, 1998, 3:45 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Clearwater County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:15 PM CDTHail 0.75Lake Itasca, MN
Jun 1, 3:30 PM CDTThunderstorm WindLaporte, MNThe strong wind blew several trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS1 KFAR 012013 RRA
SVRFAR
MNC029-057-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
312 PM CDT MON JUN 1 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA
  NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 345 PM CDT

* AT 310 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 25
  MILES SOUTHWEST AND 20 MILES SOUTH OF BEMIDJI MOVING EAST AT 30
MPH.

GSF
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE GEORGE
  LAPORTE

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT MON JUN 1 1998

ADAP CONTINUES TO FOCUS MAX INSTABILITY ACRS WCNTRL MN WITH SFC BASED
LI/S TO -4 AND DECENT MSTR CONVERGENCE.  WATCH TIL 02Z LOOKS GD THEN LN
OF STMS CURRENTLY MOVG THRU OTTER TAIL AND WADENA COUNTIES SHOULD EXIT
CWA.  STG CAA FOLLOWS THE CONVECTION WITH TRANSITION INTO A FALL-LIKE
REGIME DURING THE NEXT 24 HRS.  CDFNT RATHER SHALLOW AT FIRST LOOKING
MORE LIKE AN ANAFNT WITH ISENTROPIC LIFT ON THE COLD SIDE OF THE BNDRY.
SWRS LIKELY OVRNIGHT WITH THIS FNTL CONFIGURATION ALG WITH STG NERLY
WNDS.  WILL CLEAN UP ZN MAINLY FOR EXPIRATION OF WATCH AND END OF
EVENING PD. UPDATE OUT BY 930 PM.

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:13 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin32 min
Jun 1, 4:45 PM CDTSevere Thunderstorm WarningFGFOtter Tail30 min
Jun 1, 5:12 PM CDTSevere Thunderstorm WarningFGFOtter Tail33 min
Jun 1, 5:35 PM CDTSevere Thunderstorm WarningFGFWadena30 min
Jun 1, 5:47 PM CDTSevere Thunderstorm WarningFGFHubbard33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.